Alert archive / North Carolina / Flash Flood Warnings in 2013

Flash Flood Warning 36, NWS Blacksburg, VA

July 17, 20135 counties in North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jul 17, 2013, 7:46 PM EDT for 5 counties in North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2013, 7:46 PM EDT (23:46 UTC)
Expired
Jul 18, 2013, 1:45 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2157 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

194 
WGUS51 KRNK 172346
FFWRNK
NCC005-009-171-189-193-180545-
/O.NEW.KRNK.FF.W.0036.130717T2346Z-130718T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 PM EDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 145 AM EDT THURSDAY

* AT 742 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA.  FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

EXCESSIVE RAINFALL OVER THE WARNING AREA WILL CAUSE MUD SLIDES NEAR
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BOONE...
  DEEP GAP...
  TODD...
  MC GRADY...
  AND WILBAR. 

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCH ARE POSSIBLE IN THE 
WARNED AREA. DOPPLER RADAR RAINFALL ESTIMATES 4.00 INCHES PER HOUR 
RATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT.  IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3656 8117 3654 8054 3610 8148 3612 8167
      3611 8179 3619 8185 3622 8191
$$

RS
4 follow-up statements
564 
WGUS71 KRNK 180039
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
839 PM EDT WED JUL 17 2013

NCC005-009-171-189-193-180545-
/O.CON.KRNK.FF.W.0036.000000T0000Z-130718T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY NC-WILKES NC-WATAUGA NC-ASHE NC-ALLEGHANY NC-
839 PM EDT WED JUL 17 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR
NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...

AT 835 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS THAT PRODUCED 
HEAVY RAIN ACROSS THE WARNED AREA THIS EVENING ARE EXITING THE AREA. 
RUNOFF FROM THESE STORMS WILL KEEP THE THREAT OF FLASHING FLOODING 
HIGH INTO THIS EVENING.

EXCESSIVE RAINFALL OVER THE WARNING AREA WILL CAUSE MUD SLIDES NEAR
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOONE...
DEEP GAP...
TODD...
MC GRADY...
AND WILBAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...


WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3656 8117 3654 8054 3610 8148 3612 8167
      3611 8179 3619 8185 3622 8191

$$

RS
263 
WGUS71 KRNK 180154
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 PM EDT WED JUL 17 2013

NCC005-009-171-189-193-180545-
/O.CON.KRNK.FF.W.0036.000000T0000Z-130718T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY NC-WILKES NC-WATAUGA NC-ASHE NC-ALLEGHANY NC-
954 PM EDT WED JUL 17 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR
NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...

AT 950 PM EDT...DOPPLER RADAR INDICATED ANOTHER THUNDERSTORM 
PRODUCING HEAVY RAIN HAS ENTERED THE WARNED AREA. THIS STORMS IS IN 
THE EASTERN PORTION OF ALLEGHANY COUNTY TRACKING SOUTHWEST INTO 
WESTERN WILKES COUNTY. WITH THE GROUND BEING SATURATED AND CONTINUED 
RUNOFF FROM THIS AFTERNOON STORMS...THE FLASH FLOOD THREAT REMAINS 
HIGH THIS EVENING. 

EXCESSIVE RAINFALL OVER THE WARNING AREA WILL CAUSE MUD SLIDES NEAR
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOONE...
DEEP GAP...
TODD...
MC GRADY...
AND WILBAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...


WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3656 8117 3654 8054 3610 8148 3612 8167
      3611 8179 3619 8185 3622 8191

$$

RS
319 
WGUS71 KRNK 180259
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 PM EDT WED JUL 17 2013

NCC005-009-171-189-193-180545-
/O.CON.KRNK.FF.W.0036.000000T0000Z-130718T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY NC-WILKES NC-WATAUGA NC-ASHE NC-ALLEGHANY NC-
1059 PM EDT WED JUL 17 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR
NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...

AT 1057 PM EDT...DOPPLER RADAR INDICATED ONLY PATCHY LIGHT RAIN 
REMAINED IN THE WARNED AREA. WHILE ADDITIONAL RAIN IS NOT EXPECTED 
TO PROMPT FLASH FLOODING...EARLIER HEAVY RAINS STILL MAY BE POOLING 
DOWNSTREAM IN LOW LYING AREAS...AND THE CONCERN FOR FLASH FLOODING 
CONTINUES.

EARLIER EXCESSIVE RAINFALL OVER THE WARNING AREA MAY STILL CAUSE MUD 
SLIDES NEAR STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF 
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOONE...
DEEP GAP...
TODD...
MC GRADY...
AND WILBAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE THE
FLOODING. IF FLASH FLOODING IS OBSERVED...MOVE UP TO HIGHER GROUND
QUICKLY.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3656 8117 3654 8054 3610 8148 3612 8167
      3611 8179 3619 8185 3622 8191

$$

DS
315 
WGUS71 KRNK 180543
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 AM EDT THU JUL 18 2013

NCC005-009-171-189-193-180549-
/O.EXP.KRNK.FF.W.0036.000000T0000Z-130718T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY NC-WILKES NC-WATAUGA NC-ASHE NC-ALLEGHANY NC-
143 AM EDT THU JUL 18 2013

...THE FLASH FLOOD WARNING FOR
NORTHERN SURRY COUNTY...
NORTHERN WILKES COUNTY...
WATAUGA COUNTY...
SOUTHERN ASHE COUNTY...
AND ALLEGHANY COUNTY WILL EXPIRE AT 145 AM EDT...

NO HEAVY RAIN HAS FALLEN ACROSS THE WARNING AREA FOR OVER THREE 
HOURS...AND THERE HAVE BEEN NO REPORTS OF FLOODING. THEREFORE...THE 
WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3656 8117 3654 8054 3610 8148 3612 8167
      3611 8179 3619 8185 3622 8191

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:11 PM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 17, 3:11 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT WED JUL 17 2013

.SYNOPSIS...
STRONG UPPER LEVEL HIGH PRESSURE JUST WEST OF THE APPALACHIANS
WILL CONTINUE TO DRIFT WEST AND WEAKEN THROUGH THE END OF THE WEEK.
WEAK UPPER LEVEL DISTURBANCES WILL ROTATE SOUTH INTO THE AREA
THROUGH THURSDAY RESULTING IN WIDELY SCATTERED SHOWERS AND STORMS
AT TIMES. A COLD FRONT WILL SINK INTO THE OHIO VALLEY NEAR THE END
OF THE WEEK BEFORE SLIDING SOUTH ACROSS THE REGION LATER THIS
WEEKEND INTO EARLY NEXT WEEK.
&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 240 PM EDT WEDNESDAY...

WIDELY SCATTERED CONVECTION CONTINUES TO DEVELOP ACROSS THE NORTH
THIS AFTERNOON WHERE HIGHER INSTABILITY RESIDES WITH MORE
MULTICELL CLUSTERS ALONG THE SRN BLUE RIDGE PER LIGHT EASTERLY
FLOW INTO AN AXIS OF VERY HIGH SURFACE THETA-E. HOWEVER FORCING
ALOFT REMAINS RATHER WEAK WITH PULSE NATURE DEEPER STORMS DRIVEN
BY STEEP LAPSES AND AIDED BY OUTFLOW FROM EARLIER SHRA TO THE
NORTH. LATEST NAM SEEMS TO HAVE A BETTER HANDLE ON THE ONGOING
SCENARIO ATTM WITH MORE CONVECTION EARLY ON BEFORE ACTUALLY
DECREASING THIS EVENING AS THE CORE OF THE UPPER VORT SHIFTS OFF
TO THE SW. THUS RUNNING WITH THE HIGHER SCATTERED POPS OVER THE
WEST/SW INTO EARLY THIS EVENING...THEN QUICKLY CUTTING BY MIDNIGHT
AS ACTION SHOULD BE ISOLATED BY THEN IF NOT SOONER. OTRW EXPECTING
MORE CLEARING AFTER MIDNIGHT WITH FOG FILLING IN ACROSS THE
VALLEYS AND WHERE HEAVY RAIN OCCURRED FROM EARLIER IN THE DAY.
LOWS AGAIN ON THE WARM/MUGGY SIDE BUT MAINLY 65-70 WEST AND LOW
70S EAST.

UPPER SUPPORT EVEN MORE LACKING ON THU WITH PART OF THE 5H RIDGE
OVERHEAD AND THE RESIDUAL TROF AXIS FARTHER TO THE SW. FLOW AT ALL
LEVELS VERY WEAK WHILE FOCUS FOR CONVECTION LOOKS TIED TO OLD
OUTFLOW AND PERHAPS OROGRAPHIC DIFF HEATING. HOWEVER THE LOW LEVEL
FLOW STARTS TO TURN A LITTLE MORE SE ACROSS THE FAR WEST LATER IN
THE AFTERNOON WHICH SHOULD ACT TO INCREASE COVERAGE THERE A BIT
MORE. IN ADDITION...ANY SUBTLE FEATURE THAT MODELS FAIL TO PICK UP
COULD BE ENOUGH TO SPARK ISOLATED COVERAGE SO BASICALLY RUNNING
WITH A SHOTGUN TYPE PATTERN FOR SCTD POPS THU WITH HIGHER CHANCES
WESTERN THIRD AND LEAST EAST WHERE A LITTLE DRIER ALOFT. HIGH
TEMPS SHOULD BE SIMILAR TO WED GIVEN ONLY A SLIGHT DECREASE IN
THICKNESS SO LOW/MID 90S LIKELY AGAIN EAST WITH 80S WEST.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 300 PM EDT WEDNESDAY...

500 MB HEIGHTS FALL SLIGHTLY AS UPPER TROF BECOMES ESTABLISHED OVER
THE NORTHEAST UNITED STATES. WILL HAVE ANY ONGOING STORMS FROM
THURSDAY CONTINUE WELL INTO THURSDAY EVENING.

NO ORGANIZED TRIGGERS FOR SHOWERS AND THUNDERSTORMS ON FRIDAY. WILL
HAVE CHANCE PROBABILITIES IN AFTER NOON. BY SATURDAY...FORECAST AREA
GETS INTO RIGHT REAR QUADRANT OF UPPER JET AND THIS LIFT WILL HELP
BROADEN THE AREAL COVERAGE OF PRECIPITATION SATURDAY.

FORECAST AREA IS STILL AHEAD OF THE COLD FRONT THROUGH SATURDAY.
LITTLE CHANGE IN AIR MASS. GUIDANCE LOOKED REASONABLE FOR HIGHS AND
LOWS THROUGH THE PERIOD.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 1140 AM EDT WEDNESDAY...

BY THIS TIME UPPER RIDGE IS GONE AND TROFFING HAS DEVELOPED OVER THE
NORTHEAST UNITED STATES. LONG WAVE TROF REMAINS OVER THE EAST
THROUGH TUESDAY. GFS CONTINUES TO SHOW A MORE AMPLIFIED UPPER RIDGE
IN THE WEST AND MOVES THE SURFACE FRONT FURTHER SOUTH IN THE
EAST...WHILE THE ECMWF IS LESS AMPLIFIED WITH THE UPPER PATTERN AND
NOT AS FAR SOUTH WITH THE SURFACE FRONT. TAKING A BLEND OF THESE TWO
SOLUTIONS AS RECOMMENDED BY WPC...THE SURFACE FRONT STALLS ACROSS
THE CAROLINAS AND TENNESSEE VALLEY SUNDAY THROUGH TUESDAY. DUE TO
THE CHANCE OF SHOWERS AND THUNDERSTORMS BEING IN THE FORECAST FOR A
NUMBER OF DAYS...WILL HIGHLIGHT THREAT OF HEAVY RAIN IN THE
HAZARDOUS WEATHER OUTLOOK.

WHILE 850 MB TEMPERATURES DO NOT CHANGE MUCH...THE CLOUDS AND CHANCE
OF PRECIPITATION WILL LEAD TO NEAR NORMAL TO SLIGHTLY BELOW
TEMPERATURES.
&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 1240 PM EDT WEDNESDAY...

CONVECTION STARTING TO FORM IN SPOTS ALONG THE BLUE RIDGE ATTM
WITH OVERALL MOVEMENT OFF TO THE SW TOWARD THE INTERIOR TAF
LOCATIONS FROM KLYH TO KROA. EXPECT A CONTINUED INCREASE IN
COVERAGE THROUGH MID/LATE AFTERNOON WITH LOCATIONS ACROSS THE NW
AND SW SEEING MORE WIDESPREAD MULTICLUSTERED CELLS. HOWEVER LOW
CONFIDENCE GIVEN SCATTERED NATURE TO WHETHER OR NOT ANY OF THE
TSRA WILL DIRECTLY IMPACT ANY OF THE TAF SITES SO STAYING WITH
MAINLY VCTS WITH PERHAPS KDAN HAVING THE LEAST CHANCE OF SEEING A
STORM. ANY STORMS WILL BRING SOME LIMITED VSBYS...GUSTY WINDS AND
LOWER CIGS WITH A PERIOD OF MVFR OR IFR POSSIBLE.

CONVECTION ENDS FOR MOST AFTER SUNSET...WITH LINGERING POTENTIAL
OVER KBLF AND POINTS SOUTH TIL SHORTLY AFTER MIDNIGHT...BUT
COVERAGE WILL BE ISOLATED/WIDELY SCATTERED BY THEN GIVEN LOSS OF
HEATING.

CYCLE OF FOG FORMATION CONTINUES OVERNIGHT INTO THU MORNING AT
THE USUAL LOCATIONS AND IN AREAS THAT RECEIVE RAIN THIS
AFTERNOON/EVENING.

SUPPORT A BIT LESS FOR TSRA ON THURSDAY ALTHOUGH COULD SEE AN
ISOLATED STORM POP UP ACROSS THE MOUNTAINS ABOUT ANYWHERE DURING
THE AFTERNOON. APPEARS BEST LOCATIONS TO SEE CONVECTION WILL BE
MAINLY KBLF/KLWB BUT BEYOND THE END OF THE VALID TAF PERIOD LATER
THU SO LEAVING OUT MENTION FOR NOW.

FOR FRIDAY AND BEYOND...PROGRESSIVELY MORE COVERAGE OF STORMS
BY THE WEEKEND AS THE UPPER RIDGE FLATTENS AND A TROUGH STARTS TO
BUILD SOUTH INTO THE GREAT LAKES. A BOUNDARY WILL BE SINKING SOUTH
INTO THE OHIO VALLEY THIS WEEKEND. SOME MVFR/IFR VSBYS/CIGS CAN
BE EXPECTED IN SHRA/TSRA ACROSS THE MOUNTAINS SATURDAY...AND AT
TIMES ACROSS MUCH OF THE REGION SUNDAY. FRONT SHOULD STALL OUT
NEAR THE REGION EARLY NEXT WEEK WITH A CONTINUED SCATTERING OF
MAINLY DIURNALLY DRIVEN SHRA/TSRA INTO AT LEAST MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JH/KK/WP
Hazardous weather outlook, Jul 17, 3:31 PM EDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT WED JUL 17 2013

NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
181945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
331 PM EDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS INTO THIS EVENING MAY BE STRONG TO POSSIBLY
SEVERE. THE MAIN SEVERE THREATS WILL BE DAMAGING WIND
GUSTS...HAIL UP TO THE SIZE OF QUARTERS...AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE
CONTINUED THREAT FOR ISOLATED SEVERE STORMS ALONG WITH FLOODING
FROM VERY HEAVY RAINFALL INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ006-VAZ044>047-058-059-181945-
CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
331 PM EDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED SEVERE THUNDERSTORM WILL CONTINUE INTO THIS EVENING
WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS AND HAIL UP TO THE
SIZE OF QUARTERS.

ALSO...HEAT INDICES OF AROUND 100 DEGREES WILL PERSIST UNTIL LATE
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HIGH TEMPERATURES IN THE LOWER TO MID 90S COMBINED WITH HIGH
HUMIDITY WILL AGAIN RESULT IN HEAT INDICES OF AROUND 100 DEGREES
THURSDAY AFTERNOON.

THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE
THREAT FOR SEVERE STORMS AND HEAVY RAIN INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 5:16 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT WED JUL 17 2013

WVZ043-045-172215-
SUMMERS WV-GREENBRIER WV-
516 PM EDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
  SOUTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 615 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MEADOW BLUFF...MOVING TO THE SOUTHWEST
  AT 25 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 35 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  HINTON...
  ALDERSON...
  SANDSTONE...
  HIX...
  AND JUMPING BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3783 8043 3772 8064 3773 8066 3770 8067
      3755 8096 3766 8103 3771 8097 3770 8092
      3768 8090 3768 8088 3774 8092 3778 8090
      3782 8094 3787 8081 3787 8076 3791 8078
      3799 8054
TIME...MOT...LOC 2112Z 61DEG 20KT 3788 8057

KK
Special weather statement, Jul 17, 6:20 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT WED JUL 17 2013

NCZ005-VAZ043-044-172315-
ROCKINGHAM NC-HENRY VA-PITTSYLVANIA VA-
620 PM EDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  EASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 715 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR SWANSONVILLE...MOVING TO THE SOUTHWEST
  AT 20 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  EDEN...
  WENTWORTH...
  AXTON...
  CALLANDS...
  AND STONEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3647 7997 3682 7972 3683 7966 3685 7964
      3689 7964 3690 7963 3681 7942 3634 7968
TIME...MOT...LOC 2216Z 28DEG 18KT 3677 7960

KK
Special weather statement, Jul 17, 6:37 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT WED JUL 17 2013

NCZ001>003-VAZ015-016-172330-
ALLEGHANY NC-SURRY NC-ASHE NC-GRAYSON VA-CARROLL VA-
637 PM EDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 730 PM EDT

* AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR FANCY GAP...MOVING TO THE SOUTHWEST AT
  25 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  GALAX CITY...
  HILLSVILLE...
  LAUREL SPRINGS...
  ENNICE...
  AND SPARTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3637 8133 3665 8146 3679 8068 3663 8061
      3660 8063 3657 8062 3642 8108 3644 8109
      3642 8114 3643 8117 3641 8118 3636 8126
TIME...MOT...LOC 2233Z 64DEG 20KT 3663 8072

KK
Special weather statement, Jul 17, 7:02 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EDT WED JUL 17 2013

VAZ046-047-180000-
BUCKINGHAM VA-APPOMATTOX VA-
702 PM EDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
  EASTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...

* UNTIL 800 PM EDT

* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GOLD HILL TO
  DILLWYN...MOVING TO THE WEST AT 15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  DILLWYN...
  SHEPPARDS...
  TOWER HILL...
  CENTENARY...
  AND GOLD HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3736 7845 3733 7851 3737 7858 3740 7859
      3735 7859 3722 7873 3760 7883 3760 7881
      3763 7882 3763 7872 3770 7869 3769 7864
      3772 7865 3774 7863 3773 7837 3772 7834
      3756 7831
TIME...MOT...LOC 2259Z 75DEG 12KT 3766 7842 3751 7838

KK
Local storm report, Jul 17, 7:13 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      3 E MOUNT AIRY          36.51N 80.55W
07/17/2013                   SURRY              NC   EMERGENCY MNGR

            REPORTS OF A WATER RESCUE ON ORCHARD VIEW DRIVE ALONG
            FAULKNER CREEK.

&&

RSTONEFI
Special weather statement, Jul 17, 7:38 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
738 PM EDT WED JUL 17 2013

WVZ042-043-045-180045-
SUMMERS WV-GREENBRIER WV-MERCER WV-
738 PM EDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
  SOUTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
  NORTHEASTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 845 PM EDT

* AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR LAWN...MOVING TO THE SOUTHWEST AT 20
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  HINTON...
  PIPESTEM...
  ALDERSON...
  SANDSTONE...
  AND BUCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3776 8059 3772 8063 3773 8066 3768 8068
      3744 8096 3759 8112 3761 8106 3763 8108
      3771 8097 3771 8094 3768 8090 3768 8088
      3774 8092 3776 8090 3779 8091 3787 8078
      3787 8076 3790 8073
TIME...MOT...LOC 2334Z 47DEG 16KT 3779 8074

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:49 PM EDTSpecial Weather StatementRNKSurry26 min
Jul 17, 2:02 PM EDTSpecial Weather StatementRNKYadkin43 min
Jul 17, 2:07 PM EDTAreal Flood AdvisoryRNKSurry4 hr
Jul 17, 3:37 PM EDTSevere Thunderstorm WarningRNKWatauga, Wilkes53 min
Jul 17, 5:04 PM EDTSpecial Weather StatementRNKWatauga56 min
Jul 17, 6:37 PM EDTSpecial Weather StatementRNKAlleghany53 min
Jul 17, 7:21 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Wilkes54 min
Jul 17, 7:57 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga, Wilkes63 min

Nearby

Flash Flood Warnings in North Carolina, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.